DivinationBMJ 2013; 346 doi: http://dx.doi.org/10.1136/bmj.f1536 (Published 07 March 2013) Cite this as: BMJ 2013;346:f1536
- Robin Ferner, director, West Midlands Centre for Adverse Drug Reactions, Birmingham City Hospital, Birmingham B18 7QH, UK
While every pea sea has a spell checker, it cannot separate the Siamese stance from the orthographic errors or, at least, it can’t tell the Thai pose from the typos; nor can it separate Miss Prince from misprints, and we are left guessing. In analyses of drug errors, lookalike names and soundalike names cause confusion.1 Prescriptions for rabeprazole, a proton pump inhibitor, are confused with those for aripiprazole, an antipsychotic drug. The dopamine agonist ropinirole, used to treat Parkinson’s disease, is sometimes confused with the antipsychotic drug risperidone, which can cause parkinsonism. More confusing still, they have similar trade names and are used at similar doses.2 Computer systems are prone to lookalike errors because, when a prescriber or dispenser chooses drugs from a menu, it is easy, for example, to choose penicillamine, which comes first in an alphabetic list, rather than penicillin.3
One suggested solution is “tall man” lettering to emphasise the distinctive features of a drug name. So the antidiabetic drug chlorproPAMIDE is less likely to be confused with the antipsychotic chlorproMAZINE.4 A review advised that this system be adopted for names that may be confused, but not generally.5 But which words will be confused?
One measure of how similar two words are is the Levenshtein distance, the number of changes you need to make to one word to arrive at a second word.6 The Levenshtein distance between “health” and “wealth” is 1, for example. Between “health” and “death” it is 2 (one substitution, one deletion), which is hardly reassuring, since two words separated by a short Levenshtein distance can easily be confused. More sophisticated measures look at how similar words sound when spoken.7 Our hospital switchboard has recently installed a system that tries to connect you with mythical colleagues unless you speak to it in a Yorkshire accent—something of a problem in Birmingham.
In any event, we are a long way from sorting out this confusion of words. I recently saw a letter referring a patient with “pain on deification.” Perhaps this referred to the existential angst some might feel when placed in charge of their own healthcare—there are many patients whose meekness inhibits them from taking over the divine role traditionally assumed by consultants. But I guess the referring doctor meant pain on defecation. An important diagnosis to consider is anal fissure. Some drugs, notably nicorandil, can cause it,8 but drugs don’t effectively cure it. A recent Cochrane review showed that, although surgery is effective, medical treatments give little benefit.9 Glyceryl trinitrate ointment induces headache, and botulinum toxin should probably be reserved for wrinkles elsewhere. Still, I was wondering whether the cure for pain on deification might be the Lord’s anal dilator.10
Cite this as: BMJ 2013;346:f1536